The Association of Medication-Use and Frailty-Related Factors with Gait Performance in Older Patients

Maartje H de Groot, Jos P C M van Campen, Nienke M Kosse, Oscar J de Vries, Jos H Beijnen, Claudine J C Lamoth

Research output: Contribution to journalArticleAcademicpeer-review

13 Citations (Scopus)
252 Downloads (Pure)

Abstract

The increased fall risk associated with the use of psychotropic drugs might be caused by underlying problems in postural control that are induced by sedative side-effects of these drugs. The current literature on the effects of psychotropics on postural control only examined acute single-drug effects, and included relatively healthy young elderly. Consequently, it is unclear what the impact of the long-term use of these drugs is on gait in frail older persons with polypharmacy. Therefore, it was aimed in the present study to explore the association between the use of psychotropics, multiple other medications, frailty-related parameters and gait performance in older patients. Eighty older persons (79 +/- 5.6 years) were recruited. Comorbid diseases, frailty-related parameters, and medication-use were registered. Trunk accelerations during a 3-minute-walking-task were recorded, whereof walking speed, mean stride times, coefficient of variation (CV) of stride times, and step consistency were determined. Multivariate Partial Least Squares (PLS) regression analysis was used to examine the association between population characteristics and medication-use, versus gait parameters. A PLS-model existing of four latent variables was built, explaining 45% of the variance in four gait parameters. Frailty-related factors, being female, and laxative-use were most strongly associated with lower walking speed, higher mean stride times, higher CV of stride times, and less consistent steps. In conclusion, frailty-related parameters were stronger associated with impaired gait performance than the use of psychotropic drugs. Possibly, at a certain frailty-level, the effect of the deterioration in physical functioning in frailty is so large, that the instability-provoking side-effects of psychotropic drugs have less impact on gait.

Original languageEnglish
Article numbere0149888
Number of pages15
JournalPLoS ONE
Volume11
Issue number2
DOIs
Publication statusPublished - 22-Feb-2016

Keywords

  • RISK-INCREASING DRUGS
  • MINI-MENTAL-STATE
  • POSTURAL CONTROL
  • ELDERLY-PATIENTS
  • WALKING SPEED
  • FALLS
  • VARIABILITY
  • PEOPLE
  • METAANALYSIS
  • POPULATION

Cite this